Thunderstorm Wind, Bureau
- When
- May 20, 11:25 PM CST to 11:35 PM CST
- Where
- Bureau County, Mineral
- Property damage
- $50,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.383, -89.833
At approximately 12:25 AM CDT on the 21st, strong winds associated with a line of showers and a few thunderstorms blew through the east side of Mineral. The strong winds produced widespread damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
At approximately 12:25 AM CDT on the 21st, strong winds associated with a line of showers and a few thunderstorms blew through the east side of Mineral. The strong winds produced widespread damage. Several trees were uprooted, and numerous limbs and wires were downed. A large tree was split with part of the tree landing on an unoccupied pickup truck. Sheet metal was strewn throughout the city. The attic windows in one home were blown out by the strong winds. A shed in the backyard of another residence, was completely lifted off it's foundation and turned upside down. Area residents believed the winds were tornadic, however a survey conducted by a National Weather Service meteorologist revealed that the damage was due to strong straight line winds, estimated at between 60 mph and 80 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 20, 1:35 PM CST, 9 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 235 PM CDT SUN MAY 20 2001 MODELS ARE FAIRLY SIMILAR...HOWEVER AVN ONLY MODEL THAT WAS DEPICTING THE TONGUE OF 60 DEW POINTS ACROSS THE CWA AT 18Z. OVERALL MODELS SIMILAR IN SWEEPING COLD FRONT THROUGH THE CWA LATE TONIGHT/EARLY MONDAY. QG FORCING AND CONDENSATION PRESSURE DEFICITS SUGGEST PRECIP SHOULD END MONDAY MORNING WITH SOME PARTIAL CLEARING. LAPSE RATES NOT OVERLY GREAT BUT SHOULD SEE BRISK WINDS DURING THE DAY. UPPER FRONT PASSES THROUGH DURING THE MORNING FOLLOWED BY CONTINUED CAA INTO TUESDAY. ETA/AVN DEVELOP CLOSED LOW BUT DISAGREE ON MOVEMENT. ETA HAS TRENDED TOWARD AVN WITH H85 TEMPS GOING BELOW ZERO...BUT AVN STILL LOOKS TOO COOL. REGARDLESS...DEEP UPPER LOW NEARBY WITH STRONG CYCLONIC FLOW FOR MUCH OF THE WEEK BRINGING CHANCES OF PRECIP. FAN LOOKS TOO COOL AND HAS BEEN THROWN OUT. MAV IS MUCH COOL ON MAXES COMPARED TO FWC. FOR MONDAY FWC MAXES LOOK BETTER. EXTENDED WISE...STRONG CYCLONIC FLOW AND VERY COOL TEMPERATURES FOR MUCH OF THE WEEK. PRECIP CHANCES SHOULD NOW LINGER INTO FRIDAY. SATURDAY/SUNDAY SHOULD BE DRIER AND TURNING WARMER. COORDINATED WITH DSM...LSE...AND ILX. .DVN... IA...NONE. IL...NONE. MO...NONE. SCHULTZ
IAZ066>068-ILZ015-016-024-210025- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 710 PM CDT SUN MAY 20 2001 THE URBAN AND SMALL STREAM FLOOD ADVISORY THAT WAS IN EFFECT FOR CLINTON...MUSCATINE AND SCOTT COUNTIES IN EAST CENTRAL IOWA... AND HENRY...ROCK ISLAND AND MERCER COUNTIES IN NORTHWEST ILLINOIS... WILL BE ALLOWED TO EXPIRE AT 715 PM. SPOTTER AND LAW ENFORCEMENT OFFICIALS REPORT THAT THE FLOODING IS SUBSIDING...AND RADAR INDICATES THAT THE HEAVIEST RAIN HAS MOVED NORTH OUT OF THE AREA. THERE MAY STILL BE AREAS WHERE WATER IS PONDING ON ROADS... AND DITCHES AND STREAMS WILL LIKELY BE FULL. NEVER DRIVE THROUGH AREAS WHERE WvATER COVERS THE ROAD. DMD
The Quad Cities radar (KDVN), 67 km away, was scanning. The volume nearest the first event began at 05:23 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2001Every state in 2001This day in weather historyWarnings in Illinois, May 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5250709.